Combatting Common Side Effect of Chemotherapy: Chronic Loss of Feeling in Hands and Feet
Pamela, age 51, was an active college volleyball coach who hadn’t felt completely well for about a year when she found a lump in her breast.
Tests confirmed stage-4 breast cancer. After a second opinion, she chose to have her treatment at the OSUCCC – James, where she had a lumpectomy followed by taxane-based chemotherapy treatment. She has been on six different chemotherapy regimens in the last four years. The good news was that the therapy kept her cancer at bay but she experienced persistent pain and numbness in her hands and feet that caused challenges with balance.
She said she often couldn’t sleep from the pain and irritation.
“Exercise has always helped me stay positive and balanced so it was frustrating to experience these symptoms because my life has changed as a result,” she said. “But I work around it. I found ways to sooth the aches. I can’t do the elliptical machine anymore because it hurts my feet too much but I still take walks and feel strong.
“I did have to trade in all my high heels for sneakers though due to the balance issues. I am always adapting,” she said.
After recently retiring, Pam is focused on living life to the fullest each day and looking forward to a 12-day cruise in Norway and Scotland with her husband to celebrate their 30th wedding anniversary. In June, Pam will begin treatment on a clinical trial at the OSUCCC – James under the guidance of breast medical oncologist Raquel Reinbolt, MD.
Understanding Chemotherapy-Induced Peripheral Neuropathy
Maryam Lustberg, MD, MPH, says the painful side effects Pam has experienced are not uncommon – and they are a serious concern that needs more attending.
Known as chemotherapy-induced peripheral neuropathy (CIPN), the condition affects up to 60 percent of all cancer patients. CIPN leads to pain, falls, difficulty walking and performing activities of daily living. Although symptoms can improve with time, up to 30 percent of patients have persistent symptoms that last at least six months.
Lustberg and her colleagues recently published a study assessing the functional impact of taxane-based chemotherapy on patients’ balance and walking gait. They found that patients experienced a 28 percent increase in side-to-side sway after just one chemotherapy treatment. Read more about the research findings here.
To learn more about the breast cancer treatment team at the OSUCCC – James, visit cancer.osu.edu/breastcancer or call 1-800-293-5066.